Asymptotic theory for thin two-ply shells


  • David J. Steigmann Department of Mechanical Engineering, University of California, Berkeley



laminated shells, asymptotic expansion


We develop an asymptotic model for the finite-deformation, small-strain response of thin laminated shells composed of two perfectly bonded laminae that exhibit reflection symmetry of the material properties with respect to an interfacial surface. No a priori hypotheses are made concerning the kinematics of deformation. The asymptotic procedure culminates in a generalization of Koiter's well-known shell theory to accommodate the laminated structure, and incorporates a rigorous limit model for pure bending.


Download data is not yet available.


Metrics Loading ...


R. M. Christensen. Mechanics of composite materials. Dover, New York, (2005).

J. N. Reddy. Mechanics of laminated composite plates and shells: theory and analysis. Second edition, CRC Press, Boca Raton, (2004).

P. G. Ciarlet. An introduction to differential geometry with applications to elasticity. Springer, Dordrecht, (2005).

W. T. Koiter. On the nonlinear theory of thin elastic shells. In Proc. Knonklijke Nederlandse Akademie van Wetenschappen B69, (1966), pp. 1–54.

C. Truesdell and W. Noll. The nonlinear field theories of mechanics. In Vol. III/3 of S. Flugge’s Handbuch der Physik. Springer, Berlin, (1965).

D. J. Steigmann. Koiter’s shell theory from the perspective of three-dimensional nonlinear elasticity. Journal of Elasticity, 111, (1), (2013), pp. 91–107.

P. M. Naghdi. The theory of shells and plates. In Vol. VIa/2 of S. Fl ¨ugge’s Handbuch der Physik (C. Truesdell, ed.). Springer, Berlin, (1972).

J. J. Stoker. Differential geometry. Wiley-Interscience, New York, (1969).

P. Chadwick. Continuum mechanics: concise theory and problems. Dover, New York, (1976).

A. E. Green andW. Zerna. Theoretical elasticity. Oxford University Press, (1975).

R. A. Toupin. Theories of elasticity with couple-stress. Archive for Rational Mechanics and Analysis, (1964).




How to Cite

Steigmann, D. J. (2020). Asymptotic theory for thin two-ply shells. Vietnam Journal of Mechanics, 42(3), 269–282.



Scientific articles dedicated to Professor J.N. Reddy